Drought, Vilas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Another month of below normal precipitation caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through February 2009.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Another month of below normal precipitation caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through February 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 3:29 PM CST, 8 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 329 PM CST WED DEC 31 2008 .SHORT TERM...MAIN FCST CONCERNS ARE TEMPERATURE TRENDS TONIGHT... THEN SNOW TRENDS ON THURSDAY. SFC RIDGE AXIS AND ASSOC LIGHT WINDS AND VERY DRY AIR WILL CROSS GRB CWA THIS EVG...ALLOWING TEMPS TO DROP QUICKLY. ALTHOUGH FAR NC/ FAR NE WI WARMED INTO THE TEENS...MOST OF THE CWA STAYED IN THE SINGLE DIGITS THIS AFTERNOON. WITH THAT IN MIND...EXPECT TEMPS TO DROP BLO FREEZING THIS EVG...REACHING MINS SOMETIME BETWEEN 03Z-06Z. AS RETURN FLOW DEVELOPS AND STRENGTHENS OVERNIGHT...AND CLOUDS INCREASE...EXPECT A GRADUAL MODERATION IN TEMPS. WENT WELL BLO GUIDANCE FOR MIN TEMPS...AND USED A NON-DIURNAL TEMP CURVE OVERNIGHT. ON THURSDAY...MODELS AGREE THAT A CLIPPER SYSTEM...CURRENTLY SITUATED IN FAR SE ALBERTA/SW SASK...WILL TRACK TOWARD WSTRN LK SUP. WITH VERY DRY AIR CURRENTLY LODGED OVER THE WSTRN GREAT LKS...AND AS FAR WEST AS THE EASTERN DAKOTAS...HAVE BACKED OFF A BIT ON THE MORNING POPS. HAVE ALSO LOWERED POPS TO CHC CATEGORY ACROSS C/EC WI...GIVEN THE NORTHERN TRACK OF THE SYSTEM. MODEL CONCENSUS SHOWS QPF AROUND A TENTH OF AN INCH NEAR THE WI/MI BORDER...WITH ONLY A FEW HUNDREDTHS IN OUR FAR SOUTHERN COUNTIES. WITH A SNOWFALL TO WATER RATIO OF 15-20:1...EXPECT MAX ACCUMS AROUND 2 INCHES IN THE FAR NORTH...TAPERING OFF TO A DUSTING IN OUR SOUTHERN COUNTIES. .LONG TERM...THU NGT THRU NXT WED. MAIN FCST CHALLENGE TO BE TIMING AND EXTENT OF A COUPLE SYSTEMS WHICH WL IMPACT NE WI WEATHER DURING THE PERIOD. THE MEAN FLOW TO BECOME SPLIT LATE IN THE UPCOMING WEEKEND AND THEN REMAIN THAT WAY THRU THE MIDDLE OF NXT WEEK. TEMPS LIKELY TO AVG NEAR NORMAL DURING THE EXTENDED PERIOD. THE SFC LOW TRACKS ACROSS LK SUPERIOR INTO SE ONTARIO THU NGT AS THE CDFNT PASSES THRU THE REST OF WI IN THE EVENING HRS. EXPECT LGT SNOW TO QUICKLY DIMINISH UPON FROPA AND THEN FOCUS FOR ANY ADDL PCPN SHIFTS TO NRN WI AS WNDS VEER MORE W-NW. TRAJS NOT THAT FAVORABLE FOR LK EFFECT ALTHO AIRMASS IS COLD ENUF (8H TEMPS AROUND -15C OVR WRN LK SUPERIOR). PREFER TO ONLY MENTION MINIMAL POPS FOR THE NORTH WITH ONLY MINOR ACCUMULATIONS. DESPITE CLDS AND WND THRU MOST OF THE NGT...WL LEAN TOWARD THE COOLER GUID VALUES. A WEAK RDG OF HI PRES TO MOV INTO THE WRN GREAT LKS RGN FOR FRI WHICH WL TRY TO ALLOW SOME SUNSHINE TO OCCUR. MORE CLDS ACROSS THE NORTH AS WNDS CONT TO SLOWLY VEER THRU THE DAY. TRAJS ACTUALLY BECOME MORE FAVORABLE FOR LK EFFECT OVR THE NORTH...HOWEVER WAA GETS UNDERWAY AT THE SAME TIME...THUS COUNTERING THE TRAJS. WL NEED TO CARRY SML CHC POPS FOR THE NORTH WITH LITTLE IN THE WAY OF ACCUMULATION. A NEW PACIFIC SYSTEM IS PROGGED TO PUSH INTO THE NRN ROCKIES FRI NGT WITH A COUPLE AREAS OF LOW PRES MOVG INTO THE NRN/CNTRL PLAINS. THERE IS ALSO AN INVERTED TROF WHICH CONNECTS THE SFC LOWS AND CONTS INTO THE CANADIAN PRAIRIE. SOUTHERLY WNDS JUST ABV THE SFC WL BEGIN TO TAP GULF MSTR SO EXPECT TO SEE CLDS ON THE INCREASE OVR NE WI THRU THE NGT. MAY NEED TO BUMP TEMPS UP A BIT WITH THE THICKENING CLD CVR. THE NRN STREAM SHRTWV TROF REACHES THE NRN PLAINS ON SAT AS THE INVERTED TROF MOVS EAST ACROSS THE UPR MIDWEST. SOUTHERLY WNDS IN ADVANCE OF THE SFC TROF WL BRING WARMER...MORE MOIST AIRMASS INTO NE WI ESP BY SAT AFTERNOON. EXPECT TO SEE PCPN BREAK OUT WHERE THE LIFT (BOTH ISEN AND SFC TROF) TO BE THE GREATEST AND THIS APRS TO BE MAINLY OVR MN AND WRN SECTIONS OF WI. HAVE LOWERED POPS A BIT OVR ERN WI AND FOCUSED ON THE AFTERNOON HRS. THE INVERTED SFC TROF MOVS INTO WI SAT NGT...WHILE THE SHRTWV TROF ARRIVES ON SUNDAY. BETTER CHC OF PCPN TO ACCOMPANY THE SFC TROF WITH MDLS INDICATING AROUND .25 OF QPF. USING TYPICAL 13:1 FOR LIQUID TO SNOW RATIOS FOR STARTERS...WE MAY BE LOOKING AT ADVY HEADLINES IF THIS TREND CONTS. THE SNOW WOULD THEN TAPER OFF LTR ON SUNDAY AS THE UPR TROF BEGINS TO PULL AWAY FROM THE RGN. A RDG OF HI PRES TO THEN MOV ACROSS WI SUNDAY NGT AND BE TO OUR EAST ON MON. EXPECT A COLD NGT SUNDAY NGT WITH THE RDG OVRHD...AND CLDS WL BE THE DECIDING FACTOR AS TO HOW LOW TEMPS FALL. DESPITE THE BEGINNING OF A RETURN FLOW ON MON...MAX TEMPS TO LIKELY NOT MAKE IT OUT OF THE TEENS. SRN STREAM SYSTEM TO ORGANIZE OVR THE SRN PLAINS MON NGT AND EJECT NEWD INTO THE TN VALLEY ON TUE. CLDS WL BE ON THE INCREASE OVR NE WI ON TUE...BUT DO NOT SEE MUCH OF ANY FOCUSING MECHANISMS FOR PCPN. PREFER TO KEEP TUE DRY OVR NE WI FOR NOW. MDLS DIFFER WITH THE EVENTUAL TRACK OF THIS STORM AS THE GFS TAKES THE SYSTEM TOWARD THE MID-ATLANTIC STATES...WHILE THE ECMWF MOVS THE SYSTEM INTO THE ERN GREAT LKS ON WED. THIS VAST DIFFERENCE ARISES FROM THE AMT OF PHASING (OR LACK THEREOF) THAT EACH MDL PERFORMS. MDLS WL CONT TO WAFFLE ON THE STORM TRACK...BUT HAVE LEANED TOWARD THE MORE CONSISTENT ECMWF FOR THIS FCST. HAVE MENTIONED CHC POPS FOR E-CNTRL WI AND SLGT CHC POPS FOR ALMOST EVERYONE ELSE. EXCEPTION TO BE VILAS CNTY WHERE NORTHERLY WNDS MAY BRING SOME LK EFFECT SNOW SHWRS INLAND. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. LIGHT SNOW WILL OVERSPREAD THE RGN ON THURSDAY MORNING...WITH MVFR/IFR CONDITIONS DEVELOPING. SOME LLWS IS EXPECTED LATE TONIGHT INTO THURSDAY MORNING...AS SW WINDS INCREASE TO 35-40 KTS IN THE 1-2K FT AGL LAYER. && .MARINE...HAVE ISSUED A SMALL CRAFT ADVISORY FROM 12Z/THU-18Z/FRI. SOME FREEZING SPRAY IS POSSIBLE...MAINLY THURSDAY AFTERNOON AND EVG. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 347 PM CST WED DEC 31 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 347 PM CST WED DEC 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A CLIPPER TYPE SYSTEM TRACKING OVER THE NORTHERN GREAT LAKES REGION ON THURSDAY WILL GENERATE 1 TO 2 INCHES OF SNOW OVER LOCATIONS NORTH OF A LINE FROM MERRILL TO OCONTO TO STURGEON BAY. LESS THAN AN INCH IS EXPECTED SOUTH OF THIS LINE. IN ADDITION TO THE SNOW...BLUSTERY SOUTHWEST WINDS MAY PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW...ESPECIALLY OVER DOOR COUNTY WHERE THE WINDS ARE EXPECTED TO GUST OVER 30 MPH AT TIMES. ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE FORECAST TO AFFECT THE AREA LATE SATURDAY THROUGH SUNDAY MORNING. THIS SYSTEM WOULD BRING ACCUMULATING SNOW BACK TO NORTHEAST WISCONSIN. WHILE IT IS TOO EARLY TO DETERMINE EXACT AMOUNTS...IT APPEARS THAT ACCUMULATIONS MAY BE HIGH ENOUGH TO WARRANT A WINTER WEATHER ADVISORY. PEOPLE WITH TRAVEL PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FOR THIS SYSTEM. YET ANOTHER AREA OF LOW PRESSURE MAY AFFECT NORTHEAST WISCONSIN TOWARD THE MIDDLE OF NEXT WEEK. DEPENDING ON THE EVENTUAL TRACK OF THIS SYSTEM...THE POSSIBILITY EXISTS FOR MORE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-011200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 347 PM CST WED DEC 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THURSDAY INTO FRIDAY MORNING...SATURDAY AFTERNOON INTO SATURDAY NIGHT...AND SUNDAY NIGHT THROUGH MONDAY. TSK/AK
The national radar mosaic for the moment the first event began.
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151430, 151431, 151432, 151433, 151434, 151436, 151437, 151438, 151439, 151440, 151441, 151442, 151443, 151444, 151445, 151446.